Anti-tumor necrosis factor therapy increases risk for certain mycobacteria infections

Research Activities, May 2010, No. 357

Patients with rheumatoid arthritis and other inflammatory diseases of the immune system are often treated with drugs that inhibit tumor necrosis factor (TNF), which plays a key role in inflammation. Using these medications can weaken the immune system and increase the risk for getting tuberculosis (TB) and other non-TB mycobacteria (NTM) infections. A new study has identified which drugs are most often associated with NTM infections and the type of bacteria most often found.

Kevin Winthrop, M.D., of Oregon Health and Sciences University, and coinvestigators analyzed the Food and Drug Administration adverse drug events database for reports of NTM disease in patients receiving anti-TNF therapies mostly for rheumatoid arthritis. Most of the 239 reports of NTM infection from these drugs were in older women with rheumatoid arthritis. Of these cases, 105 were deemed by the researchers as being confirmed or probable cases.

The drug infliximab (Remicade®) was responsible for the majority of infections (65 percent), followed by etanercept (Enbrel®, 24 percent), and adalimumab (Humira®, 7.7 percent). Patients taking adalimumab had the shortest time (18 weeks) between the start of treatment and diagnosis of their NTM infection. Infliximab had the longest time of 43 weeks. Most of these patients were taking either prednisone (65 percent) or methotrexate (55 percent) in combination with their anti-TNF therapy. Nearly half (49 percent) of all NTM cases were caused by the organism Mycobacteria avium, with most patients (56 percent) having lung involvement. The NTM adverse events resulted in hospitalization for 64 of the 105 cases (61 percent), and death for 9 patients. These findings suggest that clinicians should carefully watch patients who are on these medications for signs of these infections. The study was supported in part by the Agency for Healthcare Research and Quality (HS17552).

See "Nontuberculous mycobacteria infections and anti-tumor necrosis factor therapy," by Dr. Winthrop, Eric Chang, M.D., Shellie Yamashita, M.D., and others, in the October 2009 Emerging Infectious Diseases 15(10), pp. 1556-1561.

Current as of May 2010
Internet Citation: Anti-tumor necrosis factor therapy increases risk for certain mycobacteria infections: Research Activities, May 2010, No. 357. May 2010. Agency for Healthcare Research and Quality, Rockville, MD. http://archive.ahrq.gov/news/newsletters/research-activities/may10/0510RA12.html